By Topic

IEEE Transactions on Automatic Control

Issue 8 • Aug 1995

Filter Results

Displaying Results 1 - 25 of 28
  • Analysis of adaptive step-size SA algorithms for parameter tracking

    Publication Year: 1995, Page(s):1403 - 1410
    Cited by:  Papers (80)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (692 KB)

    We present proofs and data for adaptive step-size algorithms for tracking time-varying parameters when recursive stochastic approximation type algorithms are used. A classical problem in adaptive control and communication theory concerns the tracking of the best fit of a given form when the statistics or the parameters change slowly. A major, and yet unresolved, problem has been the choice of the ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Decentralized stabilization of singular and time-delay large-scale control systems with impulsive solutions

    Publication Year: 1995, Page(s):1437 - 1441
    Cited by:  Papers (38)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (324 KB)

    Decentralized stabilization of singular and time-delay large-scale control systems with impulsive solutions which has not been studied up to now is introduced and studied. The control problem considered is the construction of a decentralized controller which ensures that a certain singular, impulsive, and time-delay closed-loop large-scale system is exponentially stable. By means of lumped Picard ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Model reduction with relative/multiplicative error bounds and relations to controller reduction

    Publication Year: 1995, Page(s):1478 - 1485
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (684 KB)

    Balanced model reduction with a priori relative/multiplicative error bounds in L norm is studied. Inverse-weighted balanced truncation (IWBT) is proposed that is a variant of the Enns' algorithm. It is shown that IWBT is equivalent to the balanced stochastic truncation (BST). This equivalence leads to the extension of an improved relative/multiplicative error bound for BST obtain... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Performance analysis of general tracking algorithms

    Publication Year: 1995, Page(s):1388 - 1402
    Cited by:  Papers (66)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (940 KB)

    A general family of tracking algorithms for linear regression models is studied. It includes the familiar least mean square gradient approach, recursive least squares, and Kalman filter based estimators. The exact expressions for the quality of the obtained estimates are complicated. Approximate, and easy-to-use, expressions for the covariance matrix of the parameter tracking error are developed. ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the computation of the real Hurwitz-stability radius

    Publication Year: 1995, Page(s):1475 - 1476
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (144 KB)

    Recently Qiu et al. (1995) obtained a computationally attractive formula for the evaluation of the real stability radius. This formula involves a global maximization over frequency. Here, for the Hurwitz stability case, we show that the frequency range can be limited to a certain finite interval. Numerical experimentation suggests that this interval is often reasonably small View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A semiglobally stable output feedback PI2D regulator for robot manipulators

    Publication Year: 1995, Page(s):1432 - 1436
    Cited by:  Papers (115)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (408 KB)

    Provides an answer to the long-standing question of designing asymptotically stable proportional plus integral regulators with only position feedback for robots with uncertain payload. It has previously been shown in Kelly (1993) and Ailon and Ortega (1993) that globally asymptotically stable set-point regulators for robot manipulators without velocity measurement can be obtained replacing the vel... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Minimum-seeking properties of analog neural networks with multilinear objective functions

    Publication Year: 1995, Page(s):1359 - 1375
    Cited by:  Papers (29)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1472 KB)

    In this paper, we study the problem of minimizing a multilinear objective function over the discrete set {0, 1}n. This is an extension of an earlier work addressed to the problem of minimizing a quadratic function over {0, 1}n. A gradient-type neural network is proposed to perform the optimization. A novel feature of the network is the introduction of a so-called bias vector.... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Some conditions on zeros to avoid step-response extrema

    Publication Year: 1995, Page(s):1501 - 1503
    Cited by:  Papers (21)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (164 KB)

    This note deals with the problem of extrema which may occur in the step-response of a linear system with stable real zeros and poles. The author gives a simple sufficient condition to avoid extrema using the pole-zero configuration of the corresponding transfer-function View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Adaptive feedback control algorithms for large data transfers in high-speed networks

    Publication Year: 1995, Page(s):1469 - 1471
    Cited by:  Papers (23)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (308 KB)

    Two linear feedback control algorithms for handling and preventing congestion in broadband asynchronous transfer mode networks are proposed and analyzed. The fluid approximation model is described with a continuous-time system of delay-differential equations. The algorithms are asymptotically stable, and the transient processes are nonoscillatory. The control parameters are locally optimal (optima... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The use of a bilinear transformation of the shift operator in subspace model identification

    Publication Year: 1995, Page(s):1422 - 1428
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (540 KB)

    Proposes a mechanism which can improve the numerical robustness of a subspace based system identification method, the PI scheme, when the unknown system has poles situated close to z=1, a condition that often arises in applications where the sampling rate is too high. The PI method is capable of solving a deterministic MIMO identification problem in which the output can be corrupted by a very gene... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Duality between the discrete-time Kalman filter and LQ control law

    Publication Year: 1995, Page(s):1442 - 1444
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (240 KB)

    In the context of linear quadratic Gaussian (LQG) controller design for single-input, single-output, discrete-time, linear, time-invariant systems, a duality is demonstrated between the Kalman filter design phase and the linear quadratic (LQ) design phase. Furthermore, an asymptotic recovery design procedure is proposed. Through specific Kalman filter design choices, the LQG open-loop transfer fun... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Linear smoothing for discrete-time systems in the presence of correlated disturbances and uncertain observations

    Publication Year: 1995, Page(s):1486 - 1488
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (228 KB)

    This paper considers the smoother with the least mean-squared error (LMSE) within the class of linear smoothers for discrete linear systems whose observations may contain noise alone and the probability of this occurring is known (systems with uncertain observations). Also, we assume that state and measurement noises are correlated. The present results, together with Hermoso-Linares's results on p... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Changing supply functions in input/state stable systems

    Publication Year: 1995, Page(s):1476 - 1478
    Cited by:  Papers (254)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (244 KB)

    We consider the problem of characterizing possible supply functions for a given dissipative nonlinear system and provide a result which allows some freedom in the modification of such functions View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Exponential stability of general tracking algorithms

    Publication Year: 1995, Page(s):1376 - 1387
    Cited by:  Papers (30)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (740 KB)

    Tracking and adaptation algorithms are, from a formal point of view, nonlinear systems which depend on stochastic variables in a fairly complicated way. The analysis of such algorithms is thus quite complicated. A first step is to establish the exponential stability of these systems. This is of interest in its own right and a prerequisite for the practical use of the algorithm. It is also a necess... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Efficient computation of the circular error probability (CEP) integral

    Publication Year: 1995, Page(s):1472 - 1474
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (188 KB)

    A novel method for evaluating the circular error probability (CEP) integral using a recurrence relation is presented. This approach is highly efficient, accurate, and reliable. It can easily be used, in conjunction with the Newton-Raphson iteration, to determine the CEP. The CEP expressions have been generalized elsewhere to include correlation between x and y coordinate measurements. Since modern... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stability of nonlinear parameter-varying digital 2-D systems

    Publication Year: 1995, Page(s):1428 - 1432
    Cited by:  Papers (18)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (432 KB)

    A general state-space model for nonlinear parameter-varying digital two-dimensional (2-D) systems is proposed. Sufficient conditions for system stability are given. Presented theorem can be considered as a generalization of the Lyapunov stability theorem for one-dimensional nonlinear systems. Given results can be useful in stability analysis for systems described by 2-D models View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal control of arrivals to queues with delayed queue length information

    Publication Year: 1995, Page(s):1444 - 1450
    Cited by:  Papers (24)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (580 KB)

    Considers discrete-time versions of two classical problems in the optimal control of admission to a queueing system: (i) optimal routing of arrivals to two parallel queues and (ii) optimal acceptance/rejection of arrivals to a single queue. The authors extend the formulation of these problems to permit a k step delay in the observation of the queue lengths by the controller. For geometric inter-ar... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • FR-operator approach to the H2 analysis and synthesis of sampled-data systems

    Publication Year: 1995, Page(s):1411 - 1421
    Cited by:  Papers (73)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (820 KB)

    Recently, a frequency-domain operator called frequency response (FR) operator was defined and shown to represent the transfer characteristics of a stable sampled-data system. Using this novel frequency-domain notion and introducing its extended notion called hybrid FR-operator, we define an H2-norm for sampled-data systems in this paper. Then, sampled-data H2 control problems... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robust asymptotic stabilizability of Petersen's counterexample via a linear static controller

    Publication Year: 1995, Page(s):1488 - 1491
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (348 KB)

    A stabilizing linear static controller is discovered for a linear time-varying uncertain system of Petersen. We use the concept of a sandwich cone decomposition to show that Petersen's system is stabilizable by linear static controllers. We establish the surprising result that Petersen's system is stabilizable against time-varying uncertainties on any given compact subset of the uncertainty contro... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A new proof of the discrete-time LQG optimal control theorems

    Publication Year: 1995, Page(s):1450 - 1453
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (336 KB)

    Presents a unifying new proof for the three discrete-time linear quadratic Gaussian problems (deterministic, stochastic full information, and stochastic partial information) based on pathwise (deterministic) optimization. The essential difference between the control aspect of the three cases is that the controls should lie in different classes of “admissible controls”, and the authors ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The matrix sign function

    Publication Year: 1995, Page(s):1330 - 1348
    Cited by:  Papers (108)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1600 KB)

    A survey of the matrix sign function is presented including some historical background, definitions and properties, approximation theory and computational methods, and condition theory and estimation procedures, Applications to areas such as control theory, eigendecompositions, and roots of matrices are outlined, and some new theoretical results are also given View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Singular filtering via spectral interactor matrix

    Publication Year: 1995, Page(s):1492 - 1497
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (440 KB)

    In this paper the notion of spectral interactor matrix (SIM) for a given square transfer matrix is introduced and used in the singular filtering problem. A SIM is defined as an interactor matrix preserving the spectral properties of the underlying system. After studying the class of all spectral interactor matrices associated with a given transfer matrix, an algorithm for the computation of a SIM ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robust control of nonlinear uncertain systems without generalized matching conditions

    Publication Year: 1995, Page(s):1453 - 1460
    Cited by:  Papers (24)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (656 KB)

    A novel procedure, called recursive-interlacing procedure, is proposed for designing globally stabilizing robust control. The procedure introduces new interlacing steps and combines them with the existing recursive or backstepping design. It is shown by examining all possible third-order vector systems that the procedure is applicable to systems not satisfying any of the existing structural condit... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Pade approximation for stochastic discrete-event systems

    Publication Year: 1995, Page(s):1349 - 1358
    Cited by:  Papers (20)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (748 KB)

    We show that Pade approximation can be effectively used for approximation of performance functions in discrete-event systems. The method is (1) obtaining the MacLaurin coefficients of the performance function and (2) finding a Pade approximant from the MacLaurin coefficients and use it to approximate the function. We use the method with the expected number of renewals in a random interval, GI/G/1 ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Output regulation of nonlinear systems with nonhyperbolic zero dynamics

    Publication Year: 1995, Page(s):1497 - 1500
    Cited by:  Papers (21)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (288 KB)

    Previous solvability conditions for the output relation of nonlinear systems are applicable only to those with hyperbolic zero dynamics. It is shown in this note that output regulation of nonlinear systems with nonhyperbolic zero dynamics is also possible by a reduction of the plant dynamics and an augmentation of the exosystem View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame